Association of Pharmacy
Technicians UK (APTUK)
The Professional Leadership Body for Pharmacy Technicians

‘Withdrawal’ symptoms and ‘addiction’ are commonly reported by people taking antidepressants, according to an online survey study of 1,829 patients in New Zealand.

Of those surveyed, 12.4 per cent reported ‘mild’ withdrawal effects, 17.4 per cent ‘moderate’ symptoms and 25.1 per cent ‘severe’ symptoms – with 16.2 per cent in the latter group reporting worsening quality of life, compared to 7.2 per cent of those reporting no withdrawal effects.

While 72.8 per cent did not report ‘addiction to the antidepressants’, 11.8 per cent reported ‘mild’, 9.4 per cent ‘moderate’ and 6.2 per cent ‘severe’ addiction, with 21.7 per cent of those participants experiencing ‘severe’ addiction reporting worsening quality of life.

Addiction and withdrawal effects seemed to be intertwined: 86.8 per cent of those reporting addiction also experienced withdrawal effects. Conversely, 44.1 per cent of those reporting withdrawal effects reported addiction.

Antidepressants seemed to differ in their propensity to cause these problems. The frequency of reported withdrawal effects ranged from 18.2 per cent (sertraline) to 75.9 per cent (paroxetine). Frequency of addiction ranged from 0 per cent (sertraline) to 45.8 per cent (paroxetine).

The authors note that the definitions of ‘addiction’ and ‘withdrawal symptoms’ used by patients may not be the same as those used by researchers or clinicians and that experts’ definitions of addiction also “vary considerably”.

They conclude that, “in the light of the difficulty millions of people are experiencing when trying to stop or reduce their [antidepressants], patients and the public need to be educated about the existence, and difficulty, of withdrawal symptoms”.

(Int J Mental Health Nursing doi: 10.1111/inm.12488)

Originally Published by Pharmacy Magazine

Related articles

Respiratory pathogens and asthma in children

A Canadian study found that of 958 children who experienced asthma treatment failure, 61.7 per cent tested positive for ...

Penicillin allergy linked to infections

New research suggests that penicillin allergy increases the risk of infections with methicillin resistant Staphylococcus...

Are UK diets falling short?

With one in six people avoiding a food group, nutrient shortfalls are going to be a concern. We look at the findings fro...

More articles

My Experience of Celebrating 70 Years of the NHS with an Invitation to 10 Downing Street

Saturday 30th June was a normal average day, until by pure accident I went onto my NHSmail and found an email sent late ...

Scenario: compression hosiery

Pharmacy student and part-time staff member, Lauren, has come to pharmacist Parveen with a question about her coursework...

CPPE: ACPT programme extended

The ACPT programme, originally available in London, Kent, Surrey and Sussex, is now open for applications from pharmacy ...



This website is for healthcare professionals only. By clicking "Accept" to hide this message or by clicking into any content on this website, you confirm you are a healthcare professional, consent to accepting cookies in accordance with our Cookie Policy and agree to Association of Pharmacy Technicians UK (APTUK)’s Terms of Use and Privacy Policy.